Illinois, 2008

Flood in Illinois, January 12 to 20, 2008

January 12 to 20, 2008 · NWS PAH · 1 event in 1 county or zone

The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The new year started off as an active one, with numerous systems traversing the region. These systems brought rain, snow, and thunder. The frequency of systems caused enough rainfall to push the Wabash River above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 2:47 AM CST, 7 hours 13 minutes earlier.

Area forecast discussion, Jan 12, 2:47 AM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
247 AM CST SAT JAN 12 2008

.DISCUSSION...
BIGGEST CHALLENGES IN THE SHORT TERM WILL BE POPS...PRECIP
TYPE...AND QPF TONIGHT...SUNDAY...AND THEN AGAIN ON MONDAY.

LATEST SATELLITE PICS SHOWING NICE ROTATION AS A STORM SYSTEM MOVES
SOUTHEAST INTO IOWA EARLY THIS MORNING. THE COLD FRONT ASSOCIATED
WITH THIS SYSTEM IS FORECAST TO CONTINUE TOWARD THE LOWER OHIO
VALLEY TODAY AND REACH THE NORTHWESTERN AND WESTERN BORDERS OF OUR
CWA BY 00Z SUNDAY. DUE TO LACK OF MOISTURE AND LATEST MODEL RUNS
BACKING OFF ON POPS...REMOVED SCHC POPS FOR TODAY.

THIS EVENING WITH THE FROPA AS LOW LEVEL MOISTURE INCREASES AND
COLDER AIR IS EVENTUALLY DRAWN ACROSS THE CWA ON THE BACK SIDE OF
THE SURFACE LOW...THREW IN A CHANCE OF LIGHT SPRINKLES OR FLURRIES
OVER THE WESTERN AND NORTHWESTERN COUNTIES. AFTER MIDNIGHT AS THE
UPPER TROF ASSOCIATED MOVES A BIT CLOSER AND TAPS INTO INCREASING
POST FRONTAL MOISTURE...EXPECT THE BEST CHANCES OF PRECIP TO BE OVER
THE SOUTHEAST THIRD OF THE CWA WITH SLIGHT CHANCES ELSEWHERE. PER
1000-850MB THICKNESSES AND MODEL SOUNDINGS...WENT WITH A RAIN/SNOW
MIX OVER THE SOUTHEAST CORNER WITH FLURRIES ELSEWHERE.

KINDA TOUGH DECIDING WHAT TO DO SUNDAY MORNING. MODELS INDICATING A
CHANCE OF PRECIP GENERALLY OVER THE EASTERN HALF OF THE CWA WITH THE
BEST CHANCES OVER THE SOUTHEAST CORNER. SINCE MODEL SOUNDINGS ARE
SHOWING A SATURATED ATMOSPHERE AT 12Z WITH PLENTY OF ICE NUCLEATION
...JUST WENT WITH ALL SNOW...BUT NOT MUCH IN THE WAY OF QPF OR
SNOWFALL. BY SUNDAY AFTERNOON WITH THE MID AND UPPER LEVEL MOISTURE
HAVING MOVED EAST OF THE REGION...JUST MENTIONED FLURRIES OVER THE
EASTERN THIRD OF THE CWA.

SUNDAY NIGHT SHOULD BE DRY BUT ON MONDAY THE COMBINATION OF A SHORT
WAVE DIVING SOUTHEAST ACROSS THE NORTHEAST CORNER OF THE CWA AND LOW
LEVEL MOISTURE SHOULD BE ENOUGH TO PRODUCE EITHER LIGHT RAIN OR SNOW
THERE. MAY BE SOME LINGERING FLURRIES OVER THE EASTERN SECTIONS
MONDAY NIGHT...BUT WITH NONE OF THE MODELS SHOWING MUCH FOR THAT
PERIOD...WILL LEAVE DRY FOR NOW. MADE NO CHANGES BEYOND MONDAY
NIGHT.

FOR TEMPERATURES...GENERALLY TRENDED TOWARD COOLER NUMBERS.

&&

.AVIATION...
FOR THE FIRST 1-2 HOURS OF THE 12Z TAF PERIOD...I WILL CONSIDER SOME
MVFR VISIBILITIES FOR THE KEVV AND KOWB SITES...AS ANTECEDENT
MOISTURE FROM LATE DEPARTING STRATUS CLOUD DECK FRIDAY EVENING. FOR
THE REST OF THE TAF SITES...I PLAN TO INTRODUCE VFR SCATTERED TO
BROKEN CEILINGS THROUGHOUT THE DAY. BY 06Z SUNDAY...WILL LOWER
CEILINGS FROM WEST TO EAST ACROSS THE WFO PAH TAF SITES INTO THE
2500/3000 FT AGL CATEGORY. WET BULB TEMPERATURES AND LIFT SUGGEST
THAT LIGHT RAIN OR SNOW WILL BE THE PREDOMINANT WEATHER ELEMENT IN
THE 06-12Z SUNDAY TIME FRAME. THE MAIN INFLUENCE DURING THIS TIME
PERIOD WILL BE IN THE INTRODUCTION OF MVFR CEILINGS. VISIBILITIES
SHOULD STILL REMAIN IN THE VFR CATEGORY FOR ALL THE TAF SITES DURING
THE LAST 6 HOURS OF THE 24 HOUR FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...JAP
AVIATION...KES
Hazardous weather outlook, Jan 12, 3:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CST SAT JAN 12 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
330 AM CST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW FLURRIES ARE POSSIBLE TONIGHT ACROSS THE QUAD STATE
REGION...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW OR FLURRIES ARE POSSIBLE GENERALLY OVER THE EASTERN
HALF OF THE QUAD STATE REGION SUNDAY MORNING...BUT LITTLE TO NO
ACCUMULATION IS EXPECTED. THE MOST SIGNIFICANT WEATHER SYSTEM
FORECAST TO AFFECT THE AREA WILL BE NEXT WEDNESDAY THROUGH
THURSDAY. A LIGHT WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE
DURING THIS TIME FRAME. HOWEVER IT IS TOO SOON TO DETERMINE IF
THERE WILL BE ANY IMPACTS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wabash

When
January 12, 10:00 AM CST to January 20, 5:00 PM CST
Where
Wabash County, Mt Carmel to 1.31 mi NE of Mt Carmel
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.420, -87.770

Minor flooding of the Wabash River occurred. At Mount Carmel, where flood stage is 19 feet, the river crested at 21.57 feet on the 18th. Minor flooding of bottomland fields occurred. Some low oil wells were shut down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72872.